Texas, 2019

Drought in Texas, September 1 to 30, 2019

September 1 to 30, 2019 · NWS SJT · 18 events in 18 counties and zones

A severe to extreme drought continues to impact a large part of West Central Texas for the month of September. Continued well below normal rainfall amounts and well above normal temperatures resulted in this drought.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A severe to extreme drought continues to impact a large part of West Central Texas for the month of September. Continued well below normal rainfall amounts and well above normal temperatures resulted in this drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1234 AM CDT Sun Sep 1 2019

.AVIATION...
/06Z TAFS/
Isolated to scattered showers and thunderstorms possible late
morning and afternoon mainly south of an Ozona...San
Angelo...Brownwood line. Have VCTS mentioned at KBBD, KJCT and
KSOA. Light winds overnight will become east 5 to 8 KTS late
morning. Brief IFR visibilities in heavy rain if a storm impacts
a terminal. VFR otherwise.

&&

.PREV DISCUSSION... /issued 651 PM CDT Sat Aug 31 2019/

AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms have mostly dissipated across
West Central Texas this evening. Expect VFR conditions to prevail
for the remainder of the evening and overnight. There is a
possibility of additional showers and thunderstorms developing
Sunday morning and afternoon mainly across the southern half of
the area. Confidence on timing/coverage is low but have inserted a
VCTS in the KBBD and KJCT where showers/storms are most likely.

PREV DISCUSSION... /issued 246 PM CDT Sat Aug 31 2019/

SHORT TERM...
(Tonight and Sunday)

As of 2 pm today, other than a few isolated light showers/sprinkles,
fair weather was occurring across West Central Texas, according to
radar and satellite imagery. However, hi-res models indicate that
some showers/storms will probably develop later this afternoon,
mainly over the Heartland and Northwest Hill Country regions. Any
storms should dissipate by early evening as the atmosphere
stabilizes. Overnight lows tonight are forecast to be in the low
70s.

Models indicate an upper level disturbance moving through the region
early Sunday morning through Sunday afternoon, bringing scattered
showers and thunderstorms to mainly the southern half of the
forecast area (south of I-20), with highest chances in the Northern
Edwards Plateau. Lowered high temperatures for tomorrow,
particularly in the southern counties, due to the expected increase
in cloud cover and potential rainy conditions. Forecast shows highs
in the upper 80s/low 90s in the I-10 corridor, low to mid 90s in the
Concho Valley/Heartland, and mid 90s in the Big Country.

LONG TERM...
(Sunday Night through Saturday)

An upper level high is expected to be our dominant weather feature
through the week. The high will be centered over the Four Corners
region early in the week, shifting southeast to the Texas Panhandle
Wednesday and Thursday. Little change in our temperatures is
expected, with the daily highs in the mid and upper 90s. With the
airmass becoming a little drier, light winds at night should allow
temperatures to drop into the upper 60s to lower 70s for overnight
lows.

The high is progged to become recentered over the southwestern part
of the country by next weekend. The 12Z ECMWF still has the high
close enough to our area to maintain a dry scenario. The GFS has
weak northerly flow aloft, and has a shortwave trough moving
southeast across Oklahoma and parts of North Texas Saturday night.
With this setup, the GFS has a cold front moving into our area from
the north by Saturday night, and indicates a possibility of showers
and thunderstorms with the front. Given the model differences at the
end of the forecast, leaning toward persistence at this time and not
introducing rain chances in the forecast yet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 94  71  94  72 /  10   0   0   0
San Angelo 	 93  69  96  70 /  30   5   5   0
Junction 	 90  69  94  70 /  40   5   5   0
Brownwood 	 92  69  94  70 /  20   5   0   0
Sweetwater 	 93  71  95  71 /  10   5   0   0
Ozona      	 91  68  94  68 /  40   5   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, Aug 31, 1:13 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
213 PM CDT Sat Aug 31 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
213 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms will be possible this
afternoon and early evening. The main hazards will be deadly
lightning and strong downburst winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible Sunday morning and
afternoon, mainly south of interstate 20. The main hazards will be
deadly lightning, locally heavy rain and strong downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Most of Jones County was in an Extreme Drought.

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Most of Taylor County was in an Extreme Drought.

Drought, Runnels

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Most of Runnels County was in an Extreme Drought.

Drought, Tom Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A large part of Tom Green County was in an Extreme Drought.

Drought, Concho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The northwest half of Concho County was in an Extreme Drought, while the southeast half was in a severe drought.

Drought, Shackelford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The west part of Shackelford County was in an Extreme Drought, while the rest of the county was in a severe drought.

Drought, Haskell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Most of Haskell County was in a Severe Drought.

Drought, McCulloch

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Most of McCulloch County was in a Severe Drought.

Drought, Menard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The northwest half of Menard County was in a Severe Drought.

Drought, Schleicher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Most of Schleicher County was in a Severe Drought, while the northernmost part of the county was in an extreme drought.

Drought, Irion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The eastern part of Irion County was in a Severe Drought.

Drought, Coke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The eastern part of Coke County was in a Severe and Extreme Drought.

Drought, Nolan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The eastern part of Nolan County was in a Severe Drought.

Drought, Fisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The eastern part of Fisher County was in a Severe Drought.

Drought, Throckmorton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The western and southern parts of Throckmorton County were in a Severe Drought.

Drought, Callahan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The northwest corner of Callahan County was in an Extreme Drought, while a large part of the remainder of the county was in a Severe Drought.

Drought, Coleman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A large part of Coleman County was in a Severe Drought.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

A small part of central and southwest Brown County were in a Severe Drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856481, 856482, 856483, 856484, 856485, 856486, 856487, 856488, 856489, 856490, 856491, 856492, 856493, 856494, 856495, 856496, 856497, 856498.